Sunday, August 5, 2012

Living with AFIB..

isn’t easy.  First are the many tests to see how your heart is reacting.  Echocardiograms, stress tests, etc. to say the very least.  New meds and a whole new way of living.  In one 6 month period I had 3 stress tests.  These are not easy.  I did, however pass them all.

And then I acquired a cardiologist.  I call him Dr. God.  He talks to me as if I am a 5 year old child.  But then he has an office here in town and is in the group of doctors that I am now seeing since my move.  (At this time I am missing my doctors at the Christie Clinic in Champaign who were so patient and treated me with respect and dignity.)

On to the new meds.  My cardiologist wanted me to take Coumadin as did my primary care physician.  I refused this med which one nurse in private when talking to me  had referred to as the death med because of the many bad side effects.  I knew about the side effects because I had a friend at home who was taking it.  Also my brother was taking it.  At one time when he was having blood drawn for lab the blood pooled in his arm and turned his whole arm black.  My friends hands were always black too because of this med. 

I take a full coated aspirin each day.  By not taking the Coumadin I increased my risk of having a stroke by only a couple of percentage points. I made this choice and I am living with it.  beth


  1. I, too, had relatives and friends taking that drug and the effects were just like your recollection.

  2. TOTALLY agree with your sis takes an aspirin every day almost as well and NO bad SIDE effects.YOU know what is best for YOU. XXOO

  3. When you have AFib, it is important to make healthy lifestyle changes. Healthy living is good for your heart, and it can help reduce some of the risks associated with AFib. I have read so many entries on your other blog that point to the fact that you have and continue to make positive changes in your lifestyle. Hats-Off-To-You!!! You'll just have to learn to pace yourself and get enough rest and not to push too hard when you DO feel good.

    1. I always tell my patients, Doctors like to prescribe meds. However, it is also your responsibility to know all you can about the meds being prescribed to you. You have the right to refuse and the right to seek alternate medications.. and there are so many available for so many illness/conditions. Good for you for checking out meds before taking them.

  4. Hi Beth

    I don't really know what to say to you tonight. But wanted you to know I had read this post. Getting older and having to take various meds and the balancing acts with them, is not much fun is it. You seem to have had more than your fair share. I sometimes feel we have to be our own physicians these days, have had some experience of it here this week, we can only pray and ask the great physician for guidance and care.

    Hugs Nita.

  5. When I had the carehome we had 1 person on it & it was the worst I had lots of training in our med classes regarding this poison they call medicine I think you will be much happier with the choice to NOT take it compared to taking it & being sick because there is lots of adjustments they have to do with the dosages. Appts are no fun I pray for you :]

  6. From what I know, you made the same choice I'd make. In the end each of us is responsible for what we put in our bodies!

  7. All said and done its best to avoid medication, but then like you said, there is no alternative.

  8. A lot of medicine has horrific side effects, like the drug you mentioned. When I listen to TV commerical for some medicines, I am appalled at all of the side effects listed. Makes one wonder why anyone would take some of them! I think I would have made the same choice as you with regard to the medicine. I avoid drugs whenever possible! Wishing you a happy and healthy week ahead!

  9. Yes, we have to be very careful about meds as we age. Many drugs are perscribed that should not be for older folk. We research everymed thoroughly before we take it. But with my Jim, Coumadin was the best option, and other than the Lactose intolerance he has done well. We have friends who have been on it for twenty years and more with no problems. Clots can be very serious.

    Becuase of a possible TIA, I do take one full asperin each day and that is a blood thinner.

    I wish you well, Beth, with your choice and hope it continues to work well for you.

  10. This comment has been removed by the author.

  11. I read this post BEFORE I read your last one....I feel differently now than I did before I read all you are suffering with. BUT, I still think you made the right decision to not take coumadin.

  12. Sounds as though you took the right decision Beth , side effects I know what you mean. I was recently prescribed yet another Bp tablet. Oh! the side effects are and still are awful, I was Given 3months supply.
    I wish you well
    Sheila xx


I am happy that you visited me and I would love a comment from you. I mean for this blog to be taken seriously and your input will be greatly appreciated.